Blog

Chemotherapy side effects: physical changes

Chemotherapy treatment can change the body in ways we might not expect. Cancer care nurse Hazel Everett explains some of the ways the treatment can affect the physical body and how to manage these side effects.

28 Oct 2020

Chemotherapy-side-effects-physical-changes-part-3-blog

Hair loss

Some chemotherapy agents cause hair loss, known as alopecia, while others may make the hair brittle or feel different. 

If chemotherapy agents are likely to cause hair loss, this will usually commence within two to three weeks of the first dose and if the hair falls out it can cause the head to become tender. 

If your chemotherapy is likely to cause alopecia:

  • sleep on a satin, cotton or polyester covered pillow to help reduce irritation
  • wear a beanie or head cover to stop hair pulling when you move in your sleep and to protect the head from heat, cold or sun damage
  • use a mild chemical free or natural shampoo and a soft hair brush or wide tooth comb
  • you may like to shop for a wig or hat before starting your treatment or within two weeks after starting your treatment
  • avoid the use of hairdryers and curling irons as they can dry out your hair and make it brittle
  • consider making an appointment with your hairdresser to cut your hair. It may be less traumatic to have your hair cut short before it falls out

Remember, the hair lost during chemotherapy treatment will grow back and this could occur over a period of several months after the final treatment.

Mucositis 

Chemotherapy can cause the mouth lining to become swollen and inflamed, known as mucositis. This can lead to mouth ulcers which may be painful and have the potential to become infected. 

To prevent mucositis:

  • rinse your mouth after every meal and before you go to bed with a mouth wash made from half a teaspoon of salt or bicarbonate soda in a glass of warm water
  • always check with your doctor or nurse before buying commercially available mouth washes as some contain alcohol which can dry your mouth and as such and are not recommended
  • use a soft toothbrush to brush your teeth and change it regularly 
  • avoid excessive brushing on the gums
  • do not use dental floss if your gums bleed when you floss them, but continue to floss if no bleeding 
  • remove dentures when attending to mouth care and ideally keep your dentures out overnight
  • if your mouth is sore try to avoid very hot and spicy foods
  • if you are unable to eat, drink or speak clearly due to mouth sores or pain, contact your doctor immediately.

Xerostomia

Chemotherapy and radiotherapy to the head or neck region can cause mouth dryness, known as xerostomia that can make it difficult to chew, swallow, taste and talk. 

If you have a dry mouth because of your cancer treatment:

  • drink regular sips of water throughout the day  
  • avoid sugary drinks as this can promote tooth decay
  • avoid tobacco as this can dry out the lining of your mouth
  • use artificial saliva to moisten your mouth, if advised by a doctor or nurse
  • avoid alcohol, including mouthwashes that contain alcohol, and caffeinated drinks as these will further dry the mouth
  • chew sugarless gum to help promote saliva production
  • eat soft, moist foods
  • moisten foods with sauces, butter or milk

Nerve changes

Some types of chemotherapy can affect the body’s nervous system, known as neuropathy, which can cause changes to your sensations. 

Possible changes that can occur include: 

  • numbness to the fingers and toes as well as tingling, cold, prickling and ‘pins and needles’.
  • weakened muscles causing you to lose strength and function in your limbs.
  • eyes, ears and vocal cords leading to changes to vision, hearing and voice.
  • bowel, bladder and sweat glands that can lead to severe constipation, difficulty passing urine, dryness of your eyes and mouth and a drop in your blood pressure which can cause dizziness.

Skin care

Some types of chemotherapy can cause changes to your skin and nails. This can be in the form of dryness, itchiness, rashes, tender sores as well as darkening of your skin and nail beds and splitting and peeling of your nails. 

Some measures you can take to protect your skin and nails include:

  • using mild or hypoallergenic soaps
  • gently patting dry the skin after bathing
  • avoiding direct sunlight and covering up when outdoors
  • using a non-perfumed moisturiser to skin
  • using protective gloves when gardening or washing dishes and clothes
  • if your nails begin to flake or split apply a nail hardener
  • avoid anti-acne skin products that contain alcohol as it and will further dry out your skin. 

Many of these changes will resolve once you have completed your treatment, however some changes may be lasting or cause discomfort that requires intervention by your doctor. 

If you experience a severe case of the above or are concerned about any of these changes after chemotherapy please speak to your doctor or nurse for advice and treatment. 

In this three part blog series, read more information:

Part 1: Chemotherapy side effects - food and bowel

Part 2: Chemotherapy side effects -blood and bone marrow

Hazel Everett
Hazel Everett Clinical Nurse Consultant

About the Author

Hazel Everett is a Clinical Nurse Consultant in cancer services at St John of God Subiaco Hospital

Her role involves patient and family advocacy,  which focus’ on treating the individual as a whole - physically, emotionally, psychologically, spiritually, and financially.

Hazel started as a graduate nursing at St John of God Subiaco Hospital in January 2008, and began working in Oncology/Haematology/Palliative Care in July 2008. She continued on in the area as a Registered Nurse, working her way up to Clinical Nurse and Acting Nurse Manager on Ward 35 before starting the Clinical Nurse Consultant role in April 2017.

Hazel is currently completing a Master of Cancer and Haematology Nursing at the University of Sydney, with aspirations of continuing to develop her knowledge and the Cancer Service here at St John of God Subiaco Hospital.

She is passionate about increasing patients’ health literacy regarding their cancer diagnosis and treatment and educating clinicians to become advanced cancer nurses.